Medically reviewed by Matthew Hamilton, MD
While steroids are often used as a first line of treatment for an IBD flare, you’ll want to make sure that your doctor moves forward with caution. We’re not here to scare you, but long-term effects of steroid use could include high blood pressure, osteoporosis, diabetes, cataracts, and infection. Here’s more information about each one, so you’re prepared to discuss this treatment option with your doctor.
1. High Blood Pressure
An increase in blood pressure, known as hypertension, can occur from taking steroids: The drug causes the body to retain fluid, and that extra fluid in the circulatory system causes blood pressure to rise. This can occur in a patient taking only a single course of steroids, but it’s of particular concern if multiple rounds or a longer round of steroids are prescribed. If you have high blood pressure, or even a family history of hypertension, discuss this with your doctor before using steroids to treat IBD.
Osteoporosis is a medical condition in which a person’s bones become less dense and are therefore more fragile and prone to breaking. Loss of bone density naturally occurs after age 35 and more quickly in women after menopause.
People with IBD who take multiple courses of steroids are at increased risk for osteoporosis, so it’s a good idea to have a conversation about bone density with your doctor. Testing your bone density test may be especially wise if you are over 35, have gone through menopause, or have a family history of osteoporosis. To establish your “baseline” bone health, you would get a bone density test around the time of IBD diagnosis, and then periodically every one to three years, depending on the disease course.
To help prevent bone damage when you take steroids, doctors often will prescribe calcium and Vitamin D supplements.
Steroids can cause the liver to be less sensitive to insulin, confusing the body and resulting in the liver continually releasing sugar into the bloodstream when it should be getting the signal to stop. This causes blood sugar levels to rise, resulting in steroid-induced diabetes, which is similar to Type 2 diabetes. If this condition occurs, your body will most likely return to its normal state soon after the steroid medication is stopped, but in some cases, it may not go away.
In a 2015 Columbia University study of 1,719 IBD patients, 20% of the group that had taken steroids developed diabetes, compared with 5.8% of the IBD patients who did not take steroids. Within the group that did take steroids, another 27.5% developed pre-diabetes, compared with 18.5% who did not take these drugs.
This is a serious concern that should be discussed with your doctor, especially if you are predisposed to diabetes, have been diagnosed as pre-diabetic, or have a family history of Type 1 or Type 2 diabetes. It’s possible that your blood glucose may need to be monitored while taking steroids.
Cataracts are a cloud-like clump of proteins on the normally clear lens of the eye, and their development is a common part of the aging process, like osteoporosis. With a cataract, it often appears as if you are looking through a dirty window. Your vision may be blurry, you may see halos around lights, or you may have reduced night vision.
Taking steroids can cause cataracts to occur in younger people. Once the steroids are stopped, a cataract probably won’t get any worse, but it won’t go away either. While the only treatment is surgery, this is very common and very safe, and the vast majority of patients report improved eyesight afterward.
It’s important to know that taking steroids can further compromise your immune system, making IBD sufferers more susceptible to bacterial infections. At a minimum, this can further exacerbate IBD-related issues and, worst-case scenario, can even cause death.
What to Remember
Since all of these side effects can have serious consequences, it’s likely your doctor will be careful in prescribing steroids. Make sure that he or she is fully aware of your entire family health history, as well as any other treatments, including over-the-counter remedies, that you are taking.
Medical reviewer and Oshi physician-partner Matthew J. Hamilton, MD is an Assistant Professor of Medicine at Harvard Medical School and a specialist in Gastroenterology, Hepatology, and Endoscopy at Brigham and Women’s Hospital Crohn’s and Colitis Center in Boston. He is a leading member of the research team at the BWH Crohn’s and Colitis Center, and has garnered national recognition for his research into the underlying inflammatory processes of IBD.
Oshi is a tracking tool and content resource. It does not render medical advice or services, and it is not intended to diagnose, treat, cure, or prevent any disease. You should always review this information with your healthcare professionals.